Some people fully recover from thrombotic thrombocytopenic purpura (TTP). However, relapses (flareups) can occur in many people who have acquired and inherited TTP.
If you've had TTP, call your doctor right away if you have signs or symptoms of a relapse. These signs and symptoms include:
- Purplish bruises on the skin or mucous membranes (such as in the mouth). These bruises, called purpura, are caused by bleeding under the skin.
- Pinpoint-sized red or purple dots on the skin. These dots, called petechiae, often are found in groups and may look like a rash. Bleeding under the skin causes petechiae.
- Paleness or jaundice (a yellowish color of the skin or whites of the eyes).
- Fatigue (feeling very tired and weak).
- A fast heart rate or shortness of breath.
- Headache, speech changes, confusion, coma, stroke, or seizure.
- A low amount of urine, or protein or blood in the urine.
If you've been treated for TTP, ask your doctor about medicines that may raise your risk of bleeding during a relapse, such as aspirin and ibuprofen.
Also, tell your doctor about all over-the-counter medicines you take, including vitamins, supplements, and herbal remedies.
Your doctor may ask whether you're using any products that contain quinine. Quinine is a substance often found in tonic water and nutritional health products. Quinine may trigger TTP or a flareup of the disorder.
If your child has inherited TTP, ask the doctor whether you need to restrict your child's activities.
Report any symptoms of infection, such as a fever, to your doctor. This is very important for people who have had their spleens removed.
Talk with your doctor about changing medicines that may raise your risk of TTP, such as ticlopidine and clopidogrel.